Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Jackson, KY

May 22, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 22, 2011, 4:16 PM EDT for 4 counties in Kentucky. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 4:16 PM EDT (20:16 UTC)
Expired
May 22, 2011, 4:45 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 129 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:25 PM EDTTSTM WND DMG2 Sse Burnside, KYA TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN ALONG HOMESTEAD DRIVE. EVENT TIME IS ESTIMATED FROM RADAR.
May 22, 4:28 PM EDTTSTM WND DMG1 E Elihu, KYA TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN. EVENT TIME IS ESTIMATED FROM RADAR.
May 22, 4:32 PM EDTTSTM WND DMG2 Ese Burnside, KYA TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN ALONG COUNTY ROAD. EVENT TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS53 KJKL 222016
SVRJKL
KYC125-147-199-231-222045-
/O.NEW.KJKL.SV.W.0149.110522T2016Z-110522T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTH CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 445 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BETSEY...OR 8 MILES NORTHEAST OF MONTICELLO...AND MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRAZER...KIDDER...QUINTON...BRONSTON...GENERAL BURNSIDE S.P....
  BURNSIDE...TATEVILLE...SLOANS VALLEY...ALPINE...SOMERSET PULASKI
  AIRPORT...ELIHU...FERGUSON...RUTH...GRADE...DYKES...MOUNT
  VICTORY...BENT AND HUXLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3716 8446 3697 8431 3678 8473 3693 8485
TIME...MOT...LOC 2016Z 237DEG 22KT 3691 8469
WIND...HAIL 70MPH 1.00IN

$$

GREIF
2 follow-up statements
887 
WWUS53 KJKL 222025
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT SUN MAY 22 2011

KYC125-147-199-231-222045-
/O.CON.KJKL.SV.W.0149.000000T0000Z-110522T2045Z/
PULASKI KY-LAUREL KY-WAYNE KY-MCCREARY KY-
425 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MCCREARY...NORTHEASTERN WAYNE...EXTREME SOUTHWESTERN LAUREL AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 445 PM EDT...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR KIDDER...OR 11 MILES SOUTH OF
SOMERSET...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TATEVILLE...GENERAL BURNSIDE S.P. AND BRONSTON AROUND 430 PM EDT.
  BURNSIDE...SLOANS VALLEY...ALPINE AND SOMERSET PULASKI AIRPORT
  AROUND 435 PM EDT.
  ELIHU AND FERGUSON AROUND 440 PM EDT.
  RUTH...GRADE...DYKES AND MOUNT VICTORY AROUND 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3698 8477 3716 8446 3697 8431 3683 8463
TIME...MOT...LOC 2025Z 237DEG 22KT 3694 8463
WIND...HAIL 70MPH 0.75IN

$$

GREIF
548 
WWUS53 KJKL 222044
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT SUN MAY 22 2011

KYC125-147-199-231-222054-
/O.EXP.KJKL.SV.W.0149.000000T0000Z-110522T2045Z/
PULASKI KY-LAUREL KY-WAYNE KY-MCCREARY KY-
444 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCCREARY...
NORTHEASTERN WAYNE...EXTREME SOUTHWESTERN LAUREL AND SOUTHEASTERN
PULASKI COUNTIES WILL EXPIRE AT 445 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT.

LAT...LON 3698 8477 3716 8446 3697 8431 3683 8463
TIME...MOT...LOC 2044Z 237DEG 22KT 3700 8451

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:22 PM EDT, 54 minutes earlier.

Area forecast discussion, May 22, 3:22 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT SUN MAY 22 2011

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

THE MODELS ARE IN GOOD AGREEMENT WITH GENERALLY MAINTAINING BROAD
SOUTHWEST FLOW ACROSS THE OHIO AND TENNESSEE VALLEYS THROUGH THE
SHORT TERM. THE UPPER LEVEL LOW CURRENTLY SPINNING ACROSS THE
NORTHERN PLAINS WILL DAMPEN AND EVENTUALLY BE ABSORBED INTO A DEEPER
TROUGH TRAVERSING SOUTHEAST CANADA. MEANWHILE...ANOTHER STRONG SHORT
WAVE WILL MOVE IN FROM THE PACIFIC NORTHWEST AND EVENTUALLY CUTOFF AS
IT DEVELOPS ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS.

OCCLUDED/COLD FRONT CURRENTLY ALIGNED FROM SOUTHERN MN DOWN THROUGH
SOUTHERN KS WILL WEAKEN AND EVENTUALLY LAY OUT ALONG OR JUST NORTH OF
THE OHIO RIVER BY TUESDAY...WITH A DEEPER AREA OF LOW PRESSURE
ORGANIZING ACROSS THE SOUTHERN PLAINS.

CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OUT AHEAD
OF AN APPROACHING MCS OUT OF TN/AR. MODERATE INSTABILITY AND SHEAR
OUT AHEAD OF THIS LINE WILL SUPPORT A SEVERE THREAT THROUGH THE REST
OF THIS AFTERNOON AND INTO EARLY THIS EVENING. ONCE THIS LINE MOVES
THROUGH...CONVECTION WILL BE ON THE DEMISE UNTIL OVERNIGHT
TONIGHT...WHEN A LOW LEVEL JET RAMPS UP ACROSS THE OHIO VALLEY. THE
MODELS ARE IN GOOD AGREEMENT WITH THIS FEATURE...SO HAVE RAMPED UP
POPS TO LIKELY FOR MOST BETWEEN 06 AND 12Z.

THE NOCTURNALLY DRIVEN LOW LEVEL JET WILL SUBSIDE MONDAY MORNING...
WITH MODELS SHOWING SOME SHORT WAVE RIDGING TAKING PLACE DURING THE
DAY AND SOUNDINGS DRYING OUT. STILL...CAN NOT RULE OUT SOME ISOLATED
TO SCATTERED CONVECTION RE-FIRING IN THE AFTERNOON...WITH THE
POTENTIAL FOR OUTFLOW BOUNDARIES NEARBY.

MONDAY NIGHT...ANOTHER LOW LEVEL WILL RAMP UP ACROSS THE OHIO
VALLEY...YIELDING AN INCREASE IN CONVECTION ONCE AGAIN BETWEEN 06 AND
12Z. SINCE THE JET WILL BE MORE FOCUSED A BIT FURTHER NORTH...HAVE
FAVORED A NORTH TO SOUTH GRADIENT IN POPS.

BY TUESDAY AND TUESDAY NIGHT...AREAS OF LOW PRESSURE WILL BE
TRAVERSING THE SURFACE BOUNDARY NEARBY. WILL GENERALLY MAINTAIN
HIGHER POPS IN THE NORTH AND LESS IN SOUTH. THERE WILL BE AN ONGOING
SLIGHT CHANCE OF SEVERE THREAT THROUGH THE SHORT TERM AS
WELL...PARTICULARLY DURING THE TIMES OF PEAK HEATING.

FOR TEMPERATURES...STUCK CLOSE TO THE INHERITED NUMBERS...FAVORING A
MORE DIURNALLY LIMITED RANGE IN TEMPERATURES...WITH HIGHS IN THE LOW
TO MID 80S AND LOWS IN THE 60S.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

THE MODELS SEEM TO BE IN BETTER AGREEMENT ALOFT FOR THE START OF THE
EXTENDED PORTION OF THE FORECAST TODAY THAN YESTERDAY. A PROGRESSIVE
CLOSED LOW WILL ROTATE ITS WAY EAST THROUGH THE SOUTHERN PLAINS AND
INTO THE MID MISSISSIPPI VALLEY ON WEDNESDAY. AS THIS HAPPENS
RIDGING WILL BUILD BRIEFLY THROUGH THE SOUTHEAST PORTION OF THE
NATION. HOWEVER...THIS LOW WILL OPEN UP BY THURSDAY MORNING AND
DIFFERENCES BEGIN TO MAGNIFY IN THE MODEL SOLUTIONS. THE GFS STARTS
TO MOVE THIS FEATURE FASTER TO THE EAST WHEN COMPARED TO THE GEM AND
00Z ECMWF. REGARDLESS...AS THIS LOW FILLS ITS ENERGY WILL DRIFT EAST
THROUGH THE LOWER OHIO VALLEY DURING THE DAY THURSDAY CARRIED BY MID
LEVEL SOUTHWEST FLOW. BY 00Z FRIDAY...THE ECMWF IS CLEARLY THE LEAST
PROGRESSIVE MODEL AT 500 MBS...HOLDING BACK THE BULK OF ITS ENERGY.
THESE TIMING DIFFERENCES MAINTAIN THE LOWER THAN USUAL CONFIDENCE
LEVELS FOR THE LATTER PART OF THE EXTENDED. THE QUESTION REMAINS FOR
THE HOLIDAY WEEKEND JUST HOW THE EASTERN TROUGH EVOLVES IN THE WAKE
OF RE-ENFORCING ENERGY ENTERING THE PICTURE FROM THE NORTHWEST. THE
ECMWF...TO A GREATER EXTENT THAN THE OTHERS...ALLOWS THE ENERGY FROM
THE NEXT WAVE TO MEET UP WITH ITS OHIO VALLEY TROUGH. THIS WILL
EFFECTIVELY HOLD THE LOW HEIGHTS IN PLACE...NEARLY OVERHEAD...WELL
INTO THE WEEKEND. IN FACT...BY SUNDAY...THE PREFERRED ECMWF IS
ENTIRELY OUT OF PHASE WITH THE GFS...REFLECTING A DEEP CLOSED LOW
THROUGH THE OHIO VALLEY RATHER THAN RIDGING. GIVEN CONTINUITY AND
ENSEMBLE SUPPORT HAVE FOLLOWED THE 00Z ECMWF FOR WEATHER DETAILS.

SENSIBLE WEATHER WILL FEATURE SEVERAL SFC WAVES MOVING THROUGH THE
OHIO VALLEY IN CONJUNCTION WITH A WAVY BOUNDARY LYING JUST NORTH OF
THE CWA. INITIALLY THIS WILL FAVOR THE NORTHERN PORTION OF THE AREA
FOR CONVECTION...BUT ONCE INITIATED...OUTFLOWS AND MESO/MICROSCALE
FEATURES WILL DRIVE THE EVOLUTION OF ANY STORMS...LOWERING
PREDICTABILITY. THE CONVECTION WILL LIKELY FAVOR A DIURNAL PEAK LATE
EACH AFTERNOON AND EARLY EVENING...BUT NOCTURNAL ACTIVITY FROM THE
NORTHWEST MAY IMPINGE ON PARTS OF THE AREA WELL AFTER THE DAYTIME
HEAT WOULD HAVE DISSIPATED. THE BEST CHANCE OF CONVECTION WILL
LIKELY HOLD OFF FOR ALL OF EAST KENTUCKY UNTIL LATER IN THE WEEK AS
THE UPPER LOW AND ITS SFC REFLECTION MOVE DEEPER INTO THE OHIO
VALLEY LATER THURSDAY AND INTO FRIDAY. UNTIL THEN...HAVE DRAWN A
MINIMUM IN POPS AND SKY FOR THE FAR SOUTHEAST...BUT WITH THE
BOUNDARY CLOSER TO THE NORTHWEST...POPS IN THOSE AREAS WILL PEAK
NEAR 50 PERCENT EACH AFTERNOON. FOR THE WEEKEND...FOLLOWING THE 00Z
ECMWF SOLUTION... HAVE PAINTED A DAMPER AND COOLER FORECAST THAN
IMPLIED BY THE SUPER PROGRESSIVE GFS. WHILE THE WEATHER WILL BE
RATHER UNSETTLE UP TO AND THROUGH THE HOLIDAY WEEKEND...EXPECT THE
TIMES OF STORMS TO BE INFREQUENT ENOUGH TO PRECLUDE ANY HYDRO ISSUES
OUTSIDE OF FLASH FLOODING SHOULD EXCESSIVE TRAINING OCCUR.

FOLLOWED A BLEND OF THE INHERITED GRIDS AND HPC GUIDANCE FOR
FORECAST HIGHS AND LOWS THROUGH THE LONG TERM ALONG WITH MINOR
TERRAIN DRIVEN ADJUSTMENTS MADE FOR MINIMUMS. AS FOR POPS...ENDED UP
ON THE DRY SIDE OF MEX THROUGH FRIDAY...BUT MAINTAINED HIGHER VALUES
OVER THE MEMORIAL DAY WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

A BROKEN LINE OF THUNDERSTORMS MOVING IN FROM CENTRAL TENNESSEE AND
WESTERN KENTUCKY WILL REACH SME BETWEEN 20 AND 21Z AND LOZ BETWEEN 21
AND 22Z. AM COUNTING ON THESE HOLDING TOGETHER ENOUGH FOR TEMPORARY
MVFR IMPACT AT BOTH TERMINALS AT THESE TIMES. AT JKL...THERE IS MORE
UNCERTAINTY...AND WILL ONLY CARRY A VCTS. DEPENDING UPON CLEARING AND
THE AMOUNT OF RAINFALL RECEIVED...IFR FOG AT BOTH SME AND LOZ IS
CERTAINLY POSSIBLE. FOR NOW...HAVE CONTINUED TO MENTION A DROP DOWN
TO MVFR. OVERNIGHT...A LOW LEVEL JET WILL RAMP UP ACROSS THE OHIO
VALLEY...BRINGING A RENEWED THREAT OF CONVECTION ACROSS THE AREA. THE
CONVECTION WILL LIKELY EASE UP BY THE MID-MORNING HOURS ON
MONDAY...WITH ONLY WIDELY SCATTERED STORMS POSSIBLE LATER IN THE
AFTERNOON. SOUTHWEST WINDS OF 5 TO 10 KTS WILL LIGHTEN UP TOWARDS
DUSK THIS EVENING...AND THEN RAMP UP TO AROUND 10 KTS AFTER 15Z ON
MONDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, May 22, 8:49 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
849 AM EDT SUN MAY 22 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
849 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH SATURDAY. SOME OF THE
STORMS ON MONDAY AND TUESDAY COULD APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH TUESDAY.

GEOGERIAN

In the hours before

Special weather statement, May 22, 3:40 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SUN MAY 22 2011

KYZ044-052-222015-
FLEMING-ROWAN-
340 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT SUNDAY AFTERNOON...

   EASTERN FLEMING AND
   NORTH CENTRAL ROWAN.

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GODDARD...OR 9
MILES SOUTHEAST OF FLEMINGSBURG...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MUSES MILLS
AROUND 345 PM EDT AND WALTZ AROUND 355 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, May 22, 3:59 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT SUN MAY 22 2011

KYZ068-079-222100-
ROCKCASTLE-PULASKI-
359 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT SUNDAY AFTERNOON...

   ROCKCASTLE AND
   PULASKI.

AT 359 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAINS STORE...
OR 17 MILES WEST OF SOMERSET...MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CAINS STORE
AROUND 405 PM EDT...POINTER AROUND 410 PM EDT...STAB AROUND 415 PM
EDT...HOGUE AROUND 420 PM EDT AND PULASKI AROUND 425 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, May 22, 4:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT SUN MAY 22 2011

KYZ108-111-112-114>117-222100-
WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
404 PM EDT SUN MAY 22 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT SUNDAY AFTERNOON...

   SOUTHEASTERN WOLFE...
   SOUTHERN LEE...
   BREATHITT...
   OWSLEY...
   PERRY...
   EASTERN CLAY AND
   LESLIE.

AT 404 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ENDEE TO ICE CLIFF...OR ALONG A LINE EXTENDING
FROM BOONEVILLE TO 13 MILES NORTH OF PINEVILLE...MOVING EAST AT 25
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CHESTNUT GAP
AROUND 410 PM EDT...EVERSOLE AROUND 415 PM EDT...COWCREEK AROUND 420
PM EDT...JETTS CREEK AROUND 425 PM EDT AND HOUSTON AROUND 430 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, May 22, 4:08 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT SUN MAY 22 2011

KYZ079-083-084-222100-
PULASKI-WAYNE-MCCREARY-
408 PM EDT SUN MAY 22 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT SUNDAY AFTERNOON...

   SOUTHERN PULASKI...
   NORTHERN WAYNE AND
   NORTHEASTERN MCCREARY.

AT 408 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
MONTICELLO...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETSEY AROUND
415 PM EDT...FRAZER AROUND 420 PM EDT...KIDDER AROUND 425 PM EDT...
QUINTON AROUND 430 PM EDT...TATEVILLE AROUND 435 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, May 22, 4:11 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT SUN MAY 22 2011

KYZ085>088-116-222045-
WHITLEY-CLAY-KNOX-HARLAN-BELL-
411 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445
PM EDT SUNDAY AFTERNOON...

   EXTREME SOUTHEASTERN CLAY...
   SOUTHEASTERN KNOX...
   SOUTHWESTERN HARLAN...
   EXTREME EAST CENTRAL WHITLEY AND
   BELL.

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DAVISBURG...OR
8 MILES NORTHWEST OF MIDDLESBORO...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TROSPER AROUND
420 PM EDT...CLEAR CREEK SPRINGS AROUND 425 PM EDT...PINEVILLE AROUND
430 PM EDT...STRAIGHT CREEK AROUND 435 PM EDT...KETTLE ISLAND AROUND
440 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Local storm report, May 22, 4:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 W BOONEVILLE          37.47N 83.77W
05/22/2011  E0.25 INCH       OWSLEY             KY   TRAINED SPOTTER

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:29 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne28 min
May 22, 3:00 PM EDTSevere Thunderstorm WarningJKLElliott30 min
May 22, 3:15 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Lee, Owsley, Rockcastle45 min
May 22, 3:22 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley38 min
May 22, 3:40 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie, Owsley35 min
May 22, 3:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Leslie, Owsley and 2 more33 min
May 22, 4:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Knox, Laurel, Leslie and 3 more45 min
May 22, 4:51 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Magoffin, Owsley, Perry and 1 more32 min
May 22, 4:55 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Whitley72 min
May 22, 4:55 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel, Owsley, Pulaski and 2 more50 min
May 22, 4:59 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.